Alert archive / South Dakota / Flash Flood Warnings in 2004

Flash Flood Warning 27, NWS Sioux Falls, SD

August 23, 2004Bon Homme County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Aug 23, 2004, 12:48 AM CDT for Bon Homme County, South Dakota. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2004, 12:48 AM CDT (05:48 UTC)
Expired
Aug 23, 2004, 2:45 AM CDT
In force
117 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Bon Homme County, SD

The radar

The Sioux Falls radar (KFSD), 111 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 230552
FFWFSD
SDC009-230745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1248 AM CDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 245 AM CDT

* AT 1244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  NUMEROUS THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING OVER
  BON HOMME COUNTY. THE STORMS WERE LOCATED IN A LINE ALONG A LINE  
  EXTENDING FROM 12 MILES NORTHWEST OF TYNDALL TO TABOR. ADDITIONAL 
  STORMS WERE ALSO DEVELOPING SOUTHWEST OF TABOR. THE STORMS
  WERE MOVING SLOWLY NORTHEAST AT AROUND 10 MPH. 

AT 1245 AM CDT...2.5 INCHES OF RAIN WAS REPORTED IN TABOR. 
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL OCCUR WITH THESE 
STORMS. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4316 9810 4287 9788 4289 9765 4315 9766

$$

CPJ
3 follow-up statements
000 
WGUS73 KFSD 230606
FFSFSD
SDC009-230745-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 AM CDT MON AUG 23 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 245 AM CDT FOR BON HOMME
COUNTY...

AT 105 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING HEAVY RAINS ACROSS BON HOMME 
COUNTY. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 14 
MILES NORTHWEST OF TYNDALL TO TABOR. THE THUNDERSTORMS WITH 
EXCESSIVE RAIN WERE MOVING NORTHEAST AT 10 MPH. ADDITIONAL 
THUNDERSTORMS WERE DEVELOPING SOUTH OF TYNDALL.

2.5 INCHES OF RAIN HAS BEEN REPORTED IN TYNDALL WITH THESE STORMS. 

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4316 9810 4287 9788 4289 9765 4315 9766

$$

CPJ
000 
WGUS73 KFSD 230650
FFSFSD
SDC009-230745-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
149 AM CDT MON AUG 23 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 245 AM CDT FOR BON HOMME
COUNTY...

AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING HEAVY RAINS...MAINLY NORTHEAST OF A 
TYNDALL TO TABOR LINE. THE STORMS WERE MOVING MOVING NORTHEAST AT 5 
MPH.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4316 9789 4298 9787 4294 9765 4317 9764

$$

CPJ
000 
WGUS73 KFSD 230731
FFSFSD
SDC009-230745-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
230 AM CDT MON AUG 23 2004

...THE FLASH FLOOD WARNING FOR BON HOMME COUNTY IS CANCELLED...

AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THE THREAT OF FLASH FLOODING HAS ENDED...AS MOST OF THE 
THUNDERSTORMS HAVE MOVED OUT OF THE COUNTY.

LAT...LON 4316 9810 4287 9788 4289 9765 4315 9766

$$

CPJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 9:00 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 22, 9:00 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT SUN AUG 22 2004

.DISCUSSION...
HAVE ALREADY SENT OUT GRID AND ZONE UPDATE. TSTMS DEVELOPED SOUTH OF
COLD FRONT OVER NRN NE THIS EVENING. CONVERGENCE WAS NOT GREAT AND
WITH THE LOSS OF DAYTIME HEATING THEY WEAKENED AND DID NOT FORM EAST
ALONG THE FRONT INTO OUR CWA OVER NERN NE AND NW IA. AT 02Z BOUNDARY
IS HUNG UP ALONG THE SD-NE BORDER AND SHWRS/TSTMS CONTINUE OVER NRN
NE. DID LEAVE A LOW POP CHC OF TSTMS IN SRN PART OF CWA NEAR
BOUNDARY THIS EVENING. HOWEVER LOOKS LIKE BEST CHC OF ELEVATED TSTMS
WILL BE LATER TONIGHT...MAINLY AFTER MIDNIGHT AS UPPER WAVE MOVES UP
FROM SW PUSHING FRONTAL BOUNDARY BACK TO THE NORTH. CONSIDERABLE
HIGH LEVEL CLOUDS SPREADING SLOWLY NORTH FROM TSTMS OVER NEBRASKA
BUT OVERALL SHOULD BE PARTLY CLOUDY TONIGHT. EARLIER FORECAST LOWS
LOOK REASONABLE. TSTMS MOVING NE OUT OF CWA MONDAY MORNING AS WAVE
MOVES THRU...BUT TSTMS REDEVELOPING AGAIN IN THE WEST LATE AFTN AND
SPREADING OVER AREA WITH TROF AHEAD OF COLD FRONT.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WB
Hazardous weather outlook, Aug 22, 11:36 AM CDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1136 AM CDT SUN AUG 22 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1136 AM CDT SUN AUG 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING OVER NORTHWEST IOWA ALONG A SLOW MOVING FRONTAL
BOUNDARY. AN ISOLATED SEVERE STORM IS POSSIBLE DUE TO SUFFICIENT
INSTABILITY AND SHEAR. LARGE HAIL AND DAMAGING WIND ARE THE MAIN
THREAT THIS EVENING. ADDITIONAL THUNDERSTORMS WILL DEVELOP OVER
CENTRAL SOUTH DAKOTA THIS EVENING AND WILL MOVE EAST INTO
SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA AFTER MIDNIGHT.
ISOLATED SEVERE WEATHER IS POSSIBLE WITH THESE STORMS WITH LARGE
HAIL BEING THE MAIN THREAT AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY WEST OF
A BROOKINGS TO YANKTON LINE. ISOLATED THUNDERSTORMS MAY DEVELOP
LATE MONDAY AFTERNOON ALONG A TROUGH OF LOW PRESSURE FROM NEAR
HURON TO WAGNER. THESE THUNDERSTORMS ARE EXPECTED TO MOVE TO THE
NORTHEAST ON MONDAY NIGHT...INTO NORTHEAST SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA. LARGE HAIL AND DAMAGING WIND WILL BE POSSIBLE
WITH THESE STORMS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY.
THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP ALONG A TROUGH
OF LOW PRESSURE OVER SOUTHEAST SOUTH DAKOTA. THESE THUNDERSTORMS
WILL MOVE INTO SOUTHWEST MINNESOTA AND EXTREME NORTHWEST IOWA
DURING THE LATE EVENING. LARGE HAIL AND DAMAGING WIND WILL BE
POSSIBLE WITH THESE STORMS.

THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
THE REMAINDER OF THE WEEK. THE INTENSITY AND TIMING FORECAST OF
THESE THUNDERSTORMS WILL BE BETTER DEFINED IN LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM IN PARTS OF
NORTHWEST IOWA...AND AFTER MIDNIGHT ALONG AND NORTH OF A LINE
FROM WAGNER SD TO MARSHALL MN.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 22, 11:13 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1113 PM CDT SUN AUG 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1054 PM     HAIL             5 WSW HINTON            42.60N 96.38W
08/22/2004  0.75 INCH        PLYMOUTH           IA   TRAINED SPOTTER

&&

JRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 10:42 PM CDTSevere Thunderstorm WarningFSDBon Homme33 min
Aug 23, 4:38 PM CDTSevere Thunderstorm WarningFSDUnion22 min
Aug 23, 5:10 PM CDTSevere Thunderstorm WarningFSDUnion35 min
Aug 23, 6:18 PM CDTSevere Thunderstorm WarningFSDHutchinson42 min

Nearby

Flash Flood Warnings in South Dakota, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.